[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Editor's Correspondence
June 9, 2008

Detrimental Effect of Statin Therapy in Women With Fibromyalgia

Arch Intern Med. 2008;168(11):1228-1229. doi:10.1001/archinte.168.11.1228-b

Rooks and colleagues1 found that an appropriately structured exercise program improved physical, emotional, and social function in women with fibromyalgia being actively treated with medication. However, they did not mention whether patients in the studied population were being treated with statins.

It is well known that statins may adversely affect the muscle's ability to appropriately respond to physical exertion.2 In fact, in clinical practice, it has been reported that the incidence of muscle pain increases with the level of physical activity, with a great number of patients avoiding even moderate exertion during everyday activities.3 Furthermore, many physicians may be unfamiliar with the spectrum of statin-related muscular complaints and may not appreciate the impact of symptoms on patients.4 Indeed, it is thought that as many as 25% of statin users who exercise may experience muscle complaints due to statin therapy, which may be potentially dismissed by both patient and physician.5 Statin therapy has also been shown to cause muscle complaints in treated patients without inducing a marked increase in creatine kinase level.6

First Page Preview View Large
First page PDF preview
First page PDF preview
×